Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 252, NWS Phoenix, AZ

October 6, 2022Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 6, 2022, 3:31 PM PDT for Imperial County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2022, 3:31 PM PDT (22:31 UTC)
Expired
Oct 6, 2022, 4:15 PM PDT
In force
44 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Imperial County, CA

The radar

The Yuma radar (KYUX), 59 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-637 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS55 KPSR 062231
SVRPSR
CAC025-062315-
/O.NEW.KPSR.SV.W.0252.221006T2231Z-221006T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
331 PM PDT Thu Oct 6 2022

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Southeastern Imperial County in southeastern California...

* Until 415 PM PDT.

* At 331 PM PDT, a severe thunderstorm was located near Algodones
  Dunes, or 19 miles northwest of Yuma, moving west at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gordon's Well, Algodones Dunes and Glamis. 

This includes the following highways...
CA Interstate 8 between mile markers 54 and 87.
CA Route 78 between mile markers 30 and 41.
CA Route 98 between mile markers 46 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 11532 3304 11483 3271 11476 3268 11527
TIME...MOT...LOC 2231Z 078DEG 20KT 3284 11489 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:45 PM PDT, 46 minutes earlier.

Area forecast discussion, Oct 6, 2:45 PM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
245 PM MST Thu Oct 6 2022

.SYNOPSIS...
Periodic thunderstorm chances will continue through early next week
as a low pressure system stalls along the Arizona-Mexico border.
While rainfall chances and coverage may vary more significantly on a
daily basis, gusty thunderstorm outflow winds will be far more
common. Otherwise, temperatures will remain within a few degrees
of normal through next week.

&&

.DISCUSSION...
Latest streamline analysis indicates the center of the mid-
tropospheric closed low has retrograded to a position near Puerto
Penasco. Numerous smaller vortices are evident in water vapor
imagery embedded within the larger cyclonic circulation and this
is producing areas of enhanced ascent across the region. Highest
PWATs across the Desert Southwest only top out at 1.2-1.4 inches.
However, SPC mesoanalysis indicates a pocket of very cold air
aloft north of Yuma, yielding steep mid-level lapse rates and
uninhibited values of MLCAPE approaching 2000-3000 J/kg.
Consequently, convection has initiated rapidly this afternoon and
some of the storms have been quite strong with MRMS MESH
indicating 1+ inch hail. Conditions also remain favorable for
strong/severe winds, given the 50+ percent probabilities of 35 mph
winds per the latest HREF, particularly along a line extending
from Pima County westward to El Centro.

Forecast is largely weighted to the time-lagged HRRR, which has
performed well recently, not surprising given the synoptic
component to the forcing. This points to two main areas of concern
the rest of today, where activity is already ongoing across
southwestern Arizona/southeastern California and from Phoenix
north and eastward. This potential is reflected in the NBM PoPs,
which have jumped markedly to around 30 percent near Yuma. Across
south-central Arizona, storms are generally not expected to be as
organized or intense as those across southwestern Arizona.
Nevertheless, there is a discernible signal for an outflow
boundary capable of initiating additional cells and producing
strong winds and blowing dust. PWATs remain well above average and
some persistent cells will also be capable of producing localized
flash flooding. Unlike Wednesday night, there is higher
uncertainty that activity will fizzle out later this evening.

&&

.PREVIOUS DISCUSSION...
Subtle details will be just about the only thing differentiating
the regional pattern Friday through Sunday with pronounced deep
easterly flow situated in the northern half of the aforementioned
circulation. Total moisture may increase somewhat the next couple
days, but doesn't look to exceed 7-8 g/kg though should become
better mixed through the boundary layer. However concurrently,
mid-level lapse rates appear to deteriorate as the cold core
weakens and the system begins filling yielding progressively lower
instability values. Nevertheless, the presence of well organized
vorticity lobes should enhance lift during peak heating within
focused areas. While details become more uncertain further into
the future, there has been recurring evidence one such regions of
stronger vorticity advection will surge into SE AZ Friday forcing
storm formation around the Tucson area. As has been the case
recently, strong outflow winds and blowing dust would be the most
prevalent outcome (and this would especially be the case along the
I-10 corridor). Should vorticity be mistimed or aligned too far
south, another opportunity may present itself Saturday with
similar wind and dust impact potential.

As the cutoff low eventually opens and becomes sheared downstream
next week, convective potential should gradually wane across the
region though automated NBM output is slower to relinquish POPs
given the range of ensemble solutions. Regardless, there is growing
evidence that lapse rates will suffer further while boundary layer
mixing ratios erode closer to 6 g/kg and total column PWAT fall into
a 0.75-1.00 inch range. If this becomes the case, it will take an
even stronger shortwave and better dynamics to realize rainfall
chances the remainder of the week.

&&

.AVIATION...Updated 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

IMPACTS TO METRO TERMINALS:
 1) 10-20% chance of showers/storms between 22Z and 4Z this
    evening.
 2) ~30% risk of outflow wind gusts exceeding 30KT between
    22Z and 4Z this evening.

Easterly winds should continue for much of the afternoon, with
only about a 20% chance PHX has a short time of westerlies after
20Z. From around 22Z to 4Z, hi-res models indicate that some
storms will try to develop around the area. Main threat would be
gusty winds 30-40KT in the strongest activity. This will be on an
isolated, hit-or-miss basis and not all terminals will see storms.
Higher chance of brief gusty winds than an actual storm overhead.
Later tonight, light easterly flow resumes and continues into much
of tomorrow. Another chance of storms / outflow winds appears to
be with us at the tail-end of the TAF package, so look out for
further tweaks on that time period as we get a little closer. CIGs
should remain aoa 10KFT, perhaps only slightly below that if a
storm is overhead.

Southeast California/Southwest Arizona including KIPL and KBLH:
IPL: Expect quiet conditions with ESE winds through late
afternoon. Storms are expected E/NE of the terminal by around 0Z.
These may push outflow winds of 30+KT into the area around 1Z or
so, with around a 40% risk of these wind gusts occurring at the
terminal. Blowing dust would accompany this. Quieter conditions
return overnight.

BLH: Iso storms will likely be E/SE of the terminal later today,
with around a 20% risk of outflow winds exceeding 30KT. This is
currently not explicit in the TAF due to low confidence per hi-res
model guidance. Otherwise, extended periods of light/variable
winds can be expected.

Cloud cover at both CA terminals will be aoa 10KFT throughout,
except near any storm.

&&

.FIRE WEATHER...
Unsettled conditions will continue for most districts through at
least the beginning of next week with occasional shower and
thunderstorm chances. Coverage of wetting rains may be somewhat
limited as compared to expanse of strong, gusty outflow winds. In
general, storms chances in eastern districts will be greater and
more prolonged than western districts. Temperatures will not stray
terribly far from the seasonal normal through next week. Relatively
humid conditions will continue with afternoon minimum humidity levels
mostly in a 25-50% range following good to excellent overnight
recovery of 50-90%. Aside from thunderstorm outflow, winds will
favor an easterly direction more often than the typical afternoon
upslope westerly.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...18
AVIATION...Heil
FIRE WEATHER...18

In the hours before

Special weather statement, Oct 6, 1:39 PM PDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
139 PM MST Thu Oct 6 2022

AZZ552-555-558-062115-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
139 PM MST Thu Oct 6 2022

...A strong thunderstorm will impact portions of Pinal County through
215 PM MST...

At 139 PM MST, Doppler radar was tracking a strong thunderstorm near
Kings Ranch, or near Gold Canyon, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Apache Junction, Gold Canyon, Kings Ranch and Gold Camp.

This includes US Highway 60 between mile markers 199 and 208.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 11133 3335 11129 3327 11143 3342 11153
TIME...MOT...LOC 2039Z 068DEG 7KT 3338 11137

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Oct 6, 2:26 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
226 PM MST Thu Oct 6 2022

AZZ530>532-536-CAZ565-569-062215-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Imperial County Southeast CA-Palo Verde Valley CA-
226 PM MST Thu Oct 6 2022

...A strong thunderstorm will impact portions of southwestern La Paz,
west central Yuma and east central Imperial Counties through 315 PM
MST/315 PM PDT/...

At 226 PM MST/226 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

This includes AZ Route 95 between mile markers 48 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 11444 3292 11421 3279 11458 3317 11470
TIME...MOT...LOC 2126Z 070DEG 7KT 3298 11440

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Oct 6, 2:30 PM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
230 PM MST Thu Oct 6 2022

AZZ532-535-536-062200-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
230 PM MST Thu Oct 6 2022

...A strong thunderstorm will impact portions of central Yuma County
through 300 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm over
Ligurta, or near Fortuna Foothills, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fortuna Foothills and Ligurta.

This includes AZ Interstate 8 between mile markers 11 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3271 11428 3259 11421 3251 11437 3269 11449
TIME...MOT...LOC 2129Z 070DEG 7KT 3263 11431

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Oct 6, 3:06 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM MST Thu Oct 6 2022

AZZ541-545-547-062245-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
306 PM MST Thu Oct 6 2022

...A strong thunderstorm will impact portions of Maricopa County
through 345 PM MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm over
Camp Creek, or 17 miles north of Scottsdale, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsdale, Cave Creek, Carefree, McDowell Mountain Park, Desert
Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and Seven
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3401 11185 3399 11171 3366 11157 3367 11168
      3369 11170 3368 11171 3372 11199 3374 11202
      3402 11189
TIME...MOT...LOC 2206Z 002DEG 19KT 3393 11179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Oct 6, 3:13 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
313 PM MST Thu Oct 6 2022

AZZ552-553-555-062300-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
313 PM MST Thu Oct 6 2022

...A strong thunderstorm will impact portions of Pinal County through
400 PM MST...

At 313 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Florence Junction, or 9 miles northeast of
Florence, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence.

This includes AZ Route 79 between mile markers 132 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3310 11114 3299 11130 3303 11151 3325 11134
      3320 11113
TIME...MOT...LOC 2213Z 018DEG 11KT 3315 11127

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Heil
Local storm report, Oct 6, 3:22 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST THU OCT 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     DUST STORM       2 E GORDON'S WELL       32.71N 114.93W
10/06/2022                   IMPERIAL           CA   PUBLIC

            LESS THAN A QUARTER OF A MILE IN BLOWING
            DUST/SAND ALONG I-8.

&&

SB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:13 PM PDTSevere Thunderstorm WarningPSRImperial47 min
Oct 6, 2:32 PM PDTDust Storm AdvisoryPSRImperial58 min
Oct 6, 2:36 PM PDTSevere Thunderstorm WarningPSRImperial25 min
Oct 6, 2:40 PM PDTDust Storm AdvisoryPSRImperial65 min
Oct 6, 2:50 PM PDTSevere Thunderstorm WarningPSRImperial40 min
Oct 6, 2:59 PM PDTSevere Thunderstorm WarningPSRImperial46 min
Oct 6, 3:03 PM PDTDust Storm WarningPSRImperial57 min
Oct 6, 3:52 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Oct 6, 3:56 PM PDTDust Storm WarningPSRImperial64 min
Oct 6, 4:06 PM PDTSevere Thunderstorm WarningPSRImperial39 min
Oct 6, 4:15 PM PDTSpecial Weather StatementPSRImperial45 min
Oct 6, 4:36 PM PDTSpecial Weather StatementPSRImperial24 min
Oct 6, 4:40 PM PDTSevere Thunderstorm WarningPSRImperial35 min

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.